Why I had to get off of my most recent prescription

OLYMPUS DIGITAL CAMERA

I’ve been very open about the fact that I take medication to help me manage my mental health, and, I’ve been open with the struggles that can come with that. Medication is an important part of treating mental illness, but it is not a panacea and there are legitimate criticisms to be made about the culture of over-medication and of certain practices within the pharmaceutical industry. I’ve struggled to find the anti-depressant that works for me, in fact, not only have I struggled to find the right medication, I’ve had to play around with the dosage to find what works. Well, I say I’ve played around, that’s not really true- every time I want to make a change to my medication I’ve done so only after consulting with my therapist, discussing alternatives and issues such as side effects.

In fact, side effects are the reason I had to get off this most recent prescription.

The drug I was on is called Kapvay, and it’s a medication for ADD. Actually, Kapvay is the extended release version of Clonidine, a prescription I’ve used before on an as-needed basis for anxiety. I began taking the Kapvay because I’ve been having problems lately with things like focus and concentration, which have been contributing factors to my anxiety and my depression. Kapvay seemed like a good solution. Like I said, I’d basically been using a version of the same medicine without any serious problems. The most significant issue with the Clonidine had been a bit of drowsiness as it calmed me down, but not drowsy to the point of nodding off. But the truth is if you feel a panic attack coming or are worried about one, Clonidine is great and bringing you down a bit from a ledge. I took it as needed, not daily, and since it wasn’t in an extended release form, it would sort of kick in and calm me down, and in a few hours once it worked it’s way through my system I’d come back to a nice baseline.

The daily Kapvay however sort of slowly pulled me down from the baseline and kept me down. It took a few weeks for me to really start to notice what was happening. My first big clue was how tired I’d be in the mornings. Usually I like to get up between 5:30 and 6 AM during the week. I feed the cat, make some coffee, have a bowl of cereal and read through some different news sites, catch up on Facebook, Twitter, etc. and do the mini-crossword. It’s a nice way to start a day. But recently I’d hit the snooze and roll over. And hit it again. And then realize, “Oh shit, I’m going to be late if I don’t get up and jump in the shower right now.” A day that starts like that typically doesn’t go well- you feel like you’re behind before you even started.

And it wasn’t just sleep issues. The sort of low level drowsiness I’d get from the occasional Clonidine became a sort of persistent fatigue with the Kapvay. When you’re feeling sluggish doing any kind of activity seems like a chore. Even basic things start to fall behind. Laundry piles up. You can’t be bothered to empty the dishwasher, or make the bed. Work projects appear to be Sisyphean tasks. I spent most of this past weekend doing… nothing. And not even feeling like doing anything. I didn’t want to answer the phone when my father called. I didn’t want to listen to the voicemail.

I’ve been down this road before. Sometimes it feels like you’re being pulled along it and there’s no way to stop it. By Sunday night it began to dawn on me that I was heading for a crash. By Monday morning lying in bed when I was supposed to be in the office I knew something bad could happen if I didn’t do something. I returned my father’s call, laying in bed. Maybe my voice broke or maybe he just had a fatherly intuition, but he could tell something was wrong.

Doctor talking with stressed patient

We talked and I got up. After our conversation I got showered and dressed, and went into the office. He had encouraged me by saying that just getting up and out of the house would mean a lot to him. When I got to the office I called to speak with him and my mom again. She asked what was wrong, and I told them how I’ve been feeling since I started this new medication. She told me to call my therapist. So I did. And we had a sort of mini-session over the phone, and she told me not to worry about quitting the Kapvay cold turkey, it’s not the type of medication you need to step-down from or be weaned off of.

So I didn’t take a Kapvay last night. And this morning I woke up at six and felt pretty good walking downstairs to make coffee.


My experience with Kapvay is mine- I don’t want to discourage anyone from trying anything to treat their own issues, as long as they’re doing so with the supervision of a medical professional. Likewise my positive experiences with my antidepressant, Venlafaxine, shouldn’t be taken as an endorsement. Medication is tricky. Find what works for you.

 

Posted by

Managing my #depression and #anxiety. Sober for one year and counting. #Mentalhealth advocate. Black cat wrangler. Son. Brother. Uncle. Mad man with a blog.

3 thoughts on “Why I had to get off of my most recent prescription

  1. I am not familiar with those meds so I cannot comment on them but what I take away from this is first, the amazing support that you have in your family and second how receptive you were to their suggestions. You are so blessed! The rest will get resolved in due time with the help of the therapist and new protocols God willing.

    You are doing a great service Paul, many read your posts and learn from your experience. Well done!

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s